Aciclovir-induced neurotoxicity results from the accumulation of aciclovir and its metabolite 9-carboxymethoxymethylguanine (CMMG). It occurs predominantly in older patients with impaired renal function and is characterised by a combination of confusion and psychiatric changes. Seizures, myoclonus and dysarthria may also occur. Critically, peritoneal dialysis has little effect on reversing the toxic effects of aciclovir. We describe a woman in her 70s with renal failure who developed confusion and seizures after receiving aciclovir. She was ultimately diagnosed with aciclovir-induced neurotoxicity, confirmed by an elevated serum CMMG concentration. This condition is likely to be underdiagnosed and the neurologist’s primary challenge is differentiating aciclovir-induced neurotoxicity from viral encephalitis.
Data availability statement
No data are available.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors Article conceived, prepared and written by FWV, review and edits made by AD, GS, and ND. Supervision provided by ND.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed by Lucy Kinton, Southampton, UK.